Medical Specialty >> Infections
Doctors Lounge - Infections AnswersBack to Infections Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/12/2017.
Forum Name: Viral Infections
Question: Brain swelling, incontenance in elderly
|Seldomridge - Sat Aug 25, 2007 1:57 pm|
My 88 year old mother is in Long Term Care. She just experienced a serious brain swelling episode (white matter increased) along with blatter and bowel incontenance. The doctors could only hypothesize on what happened but really could not pin the cause down. She was just started on high blood pressure medicine about 1 month ago and she had been getting progressively foggier day by day. The day preceding the onset of the brain swelling she was lucid but had a very hard time connecting thoughts with words.
She has been taking oxycodone for at least 5 years. At the heigth of the swelling, she had lost all awareness of her surroundings or family, the reptillian brain thoughts only remaining. She was very agitated and kept pulling out the IVs. 24 hours after the onset of the episode, she was started on prednisone and within 12 hours she finally recognized me (her son) but had lost 20 years of memories.
Do have any ideas of what could have caused the brain swelling (no stroke symptom)? Perhaps a virus, drug interaction?
|Dr. Tamer Fouad - Thu Aug 30, 2007 9:11 pm|
I am sorry to hear about your mothers condition. Coudl you please provide us with more information.
How was her brain swelling diagnosed? Did the doctors tell you of her diagnosis? What else was she treated with besides the steriods.
Brain swelling often refers to edema of the brain (fluid accumulation in the brain matter). This can result from many conditions.
Commonly this is caused by stroke / a mass lesion. If a CT / MRI was done then these conditions would have been excluded right away.
An infection of the brain matter (also known as encephalitis) is usually viral but is accompanied by fever and is diagnosed by lumbar puncture.
One possibility, given her history of hypertension, is that she had a hypertensive encephalopathy. This is a rare condition in which the blood pressure rises uncontrollably above 180/110 and causes brain edema as well as increases the risk of stroke. It can lead to various symptoms such as altered consciousness and can be fatal. Treatment of this condition would include an IV hypertensive and in some cases a steroid.
This is my best guess, please ask her doctor and post and update here and I would be more than happy to further assist you.
|Seldomridge - Fri Aug 31, 2007 10:23 am|
Hello Doctor, thanks for the informative reply. She was given a CT scan and this showed the swelling. She was given prednizone and medicine to lower her blood pressure (was 232/170). It was approx. two days before we got any diagnosis and they said that it was the high blood pressure that caused the swelling. She had lost all of her personality traits and was only in the survival mode as well as being quite agitated. She appears to now be "normal" in her physical condition and she is lucid but her memory is really erratic. Can't remember my wife of 13 years, did not know what happended to her husband and my father who died 38 years ago. Fortunately, she seems peaceful and she does know me whenever I see her.
|Dr. Tamer Fouad - Fri Aug 31, 2007 5:25 pm|
I am happy to hear that she is well. Her blood pressure level was very high to a life threatening degree.
Memory changes and personality changes are all part of the hypertensive encephalopathy that she suffered from.
All the best!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.